Glibenclamide induced photosensitivity
B-16, F-I, Dilshad Garden, Delhi - 110 095
|How to cite this article:
Singal A, Bhattacharya S N, Baruah M C. Glibenclamide induced photosensitivity. Indian J Dermatol Venereol Leprol 2002;68:240-241
AbstractA 54 - year-old man with diabetes mellitus developed photodermatitis following ingestion of second generation sulphonylurea, glibenclamide. The case is being reported to highlight the infrequently reported side effect of glibenclamide.
Photosensitization is defined as a process by which a reaction is induced to an otherwise innocuous amount of radiation by the introduction of a specific radiation absorbing substance, the photosensitizer, that causes another component, the substrate, to be changed by the radiation. Drugs constitute a major group of cutaneous photosensitizers. Drugs commonly implicated are antimicrobials (tetracyclines, sulfonamides, quinolones) oral hypoglycemics, thiazides, phenothiazines, NSAIDS, antiarrythmics (quinidines, amiodarones), methyldopa, and griseofulvin. Here we report a case of photosensitive dermatitis caused by glibenclamide, a commonly used antihypoglycemic agent, because of its uncommon occurrence.
A 54- year - old -man presented with recurrent furunculosis of three months duration. On investigation he was found to have a random blood sugar level of 342 mg/dl. He was referred to endocrinology outpatient department for management of diabetes. Initially the patient was prescribed tablet glibenclamide 5 mg daily along with dietary advice. Four weeks later his dosage of glibenclamide was increased to 5 mg thrice a day for more effective control of diabetes. About five months later the patient began to experience unpleasant burning and itching sensation following sun exposure. This photosensitivity progressively worsened, and over a month he developed extremely pruritic, eczematous lesions on face; neck; extensor aspects of forearms; dorsa of hands and feet; as well as bald areas of scalp. Sun protected areas such as periorbital; retroauricular and submental areas were characteristically spared. On clinical suspicion of glibenclamide induced photodermatitis the drug was withdrawn and a structurally dissimilar biguanide derivative, metformin, in a dosage of 0.5mg twice daily was prescribed in conjunction with strict diet control achieving adequate control of hyperglycemia. To hasten relief from photodermatitis he was also prescribed topical clobetasol proprionate (0.05%) cream along with tabletcetrizine 10 mg once daily. The patient was advised protective clothing. His skin condition rapidly improved with clinical remission over three weeks.Three months later photodermatitis again relapsed because he was restarted on glibenclamide by his local physician due to temporary non-availability of metformin and with the assumption that photosensitivity was a one time phenomenon. He responded again to withdrawal of glibenclamide, which was substituted with metformin.
Oral hypoglycemic agents particularly first generation sulfonylureas (tolbutamide, chlorpropamide) are well known photosensitizers. Patients developing photosensitivity to these drugs usually have had a cumulative dose varying from 10-50 grams (daily dosages varying from 100500 mg of chlorpropamide and 1-3 grams of tolbutamide), over periods ranging from three weeks to four years. The second generation sulfonylueas (glibenclamide, gliburide and glipizide) are reported less frequently as photosensitizers. This may partly be clue to the fact that their higher potency results in prescription of smaller amounts of drug (glibenclamide is prescribed in daily dosages of 2.5 mg to 20 mg). However in two reported cases photosensitivity occurred at lower cumulative dosages (1.8-3.6 grams over 61/12 to 8 months) as compared to the first generation sulfonylurea. In another diabetic with associated erythropoietic protoporphyria; photosensitization occurred at even lower cumulative dosage of about 0.45 gram. Our patient developed photosensitivity at a total cumulative dosage of 1.8 gram. A detailed reevaluation including history of occupational and enviromental exposure to potential photosensitizers was unrewarding and biochemical analysis of serum and urine was otherwise within normal limits. This case is being reported, to illustrate an infrequently reported side effect of the second generation sulphonylureas that might easily be missed or attributed to another cause.
Gonza lez E, Gonzalez S. Drug photosensitivity, idiopathic photodermatoses and sunscreens. J Am Acad Dermatol 1996;35:871-885.[Google Scholar]
Chee Ching S. Photosensitivity due to glyburide. Photodermatology 1988;5:42-44.[Google Scholar]
Fujii S, Nakashima T, Kaneko T. Glibenclamide induced photosensitivity in a diabetic patient with erythropoietic protoporphyria. Am J Hematol 1995;50:223.[Google Scholar]